T Nation

T Replacement Intro & Advice

Hello forum members,

I was looking to seek advice regarding my testosterone replacement therapy. I have been on and off t replacement for five years, and recently started back on within the past year or so. I am a 30 y.o male with a history of Chronic Lyme Disease.

A history of my situation can be summed up as follows. Acquired a chronic illness in my early twenties (Chronic Lyme Disease), which would go misdiagnosed for many years and ultimately leave me bedridden. After taking long-term antibiotics for many years, I am happy to report that most day I am back to normal (really, I have made incredible progress compared to many who acquired this disease. How exactly I have recovered so well compared to others I am not sure. I can work 10+ hours a day now, get by on around 8-9 hours of sleep, and am slowly working in exercise again. I must avoid alcohol, caffeine, and sugar to remain in good health). To give everyone a perspective of the seriousness of my illness, I was unable to walk a street block for around two years of my life and lost my ability to read and write. Running IV antibiotics for 2 years and oral antibiotics for an additional 3 years finally brought me back to life.

I mention this chronic illness because it was neurological in nature and when all my low t symptoms began. Additionally, it was always my hope that after treating this illness I would be able to not need TRT, however this does not seem to be the case. I think this illness is also important for considering some side effects I will be mentioning in a bit. Lyme Disease required constant detox because the pathogen releases toxins as it is killed.

I’ve had labs drawn many times throughout my life and my total testosterone level usually comes in around 200-600 ng/dl, however I would say my average reading is around 450 ng/dl. The free testosterone is almost always on the low end of the chart and sometimes below the lowest number within normal range. DHT has been measures once and was low. I consistently have high SHBG. I’ve tried HCG monotherapy with success, however always seems to poop out and thus how I ended up on TRT. Ideally, like all of us, I would like to not be on TRT, however my symptoms cannot be managed any other way.

Not surprisingly, I have issues being prescribed TRT because doctor’s do not view myself as needing the drug and often I have to acquire the medication from a t clinic. The TRT without a doubt eliminates all my symptoms, however I have a few concerns and questions.

First, it seems my symptoms (low libido and ed, primarily) do not go way unless I am dosed on 120mg testosterone weekly. I split this into two dosages of 60mg per week, and my readings in trough and peak have been around 550ng/dl and 1240 ng/dl. I currently do not use an AI nor do I use HCG. I feel incredible on this dosage of 120mg per week and have a consistent sex drive, energy, and zest for life. I do question whether I need a level this high and have tried to cut back to 100mg per week, however I begin to experience ED and low libido again. I am not against a level of 1240 ng/dl in peak, however I wouldn’t mind if I could get symptoms to go away on a lower dosage.

Second, I started TRT again back in October 2018 and was originally dosed too high at 160mg. I had an outbreak of acne and concomitantly began to develop what I eventually discovered to be cherry angiomas. These are red specs on the skin, a benign lesion, that is essentially the result of an overgrowth of blood vessels. At this dosage of 160mg, I got some bloodwork and the doctor told me I had some high estrogen and to add some arimidex. After discussing these side effects with my practitioner, we decreased the dosage to 120mg where I am currently (without an AI). Since dropping the dosage, I have not seen nearly as many of these red specs, however they do still occur on occasion.

So my main question is has anyone else experience these red dots as a side effect of TRT? There exact cause is unknown, however genetics, high estrogen, and troubles with the liver detoxing have been cited. With my chronic condition, I take many antibiotics and thus strain on my liver (although, my liver labs are all within range). Is it possible that I can run 120mg per week without an AI and have a level of 1240 without experiencing estrogen related side effects? I do not want to develop anymore of these red specs and they occurred just after starting TRT.

To summarize, can anyone relate to this side effect and what might be the cause? How should I adjust my treatment to eliminate symptoms and reduce these side effect of Acne and Cherry Angiomas. If I decide to experiment with lowering my dosage from 120mg to say 100mg or even 80mg per week, how long do I need to wait to determine if the dosage will work for me? For example, although I begin to experience ED and low libido after dropping below 120mg per week, is there a chance a lower dosage could work and my body needs time to catch up? I am looking for some general guidance and I will follow up by providing labs with details if others feel they will be helpful.

Many years back when I first started TRT, I seemed to be able to eliminate symptoms of TRT on a much lower dosage and did not experience any side effects such as Acne or Cherry Angiomas. Looking for assistance in how to approach getting dialed in to maintain the benefits of TRT while not experiencing unwanted side effects. Not entirely sure how to proceed and where to turn from there.

Thanks in advance and for being a great community.

The level of 1240 ng/dL isnt a concern because its inert, the Free T is the active stuff and given your high SHBG, you will need a higher Total T to feel normal.

Excelmale has a thread devoted to Lyme disease called, “Very Basic Guide To Lyme Disease In The USA”.